Have been off Topamax for 7days and still experiencing the the tingling in hands feet and mouth area and also foggy in the head and loss of balance..And that is why i asked the question above.
Topamax hasn't been known to cause permanent damage. You're describing it's side effects. Give it more time to exit your system. Sometimes drugs take much longer than usual to leave your system. If you still have symptoms today, call your Dr. and tell the office staff your symptoms and ask for the Dr's. advice. S/he may want to see you. The usual time for topamax to leave your system is 5 days.
I was a Topamax user and had to stop due to the severe side effects, and I have noticed that I still have some side effects that are associated with Topamax like the memory loss short term, my cognitive thinking isn't the best anymore. I have been off it for 6 months now, the mouth pain has stopped but the damage that was done to my teeth is on going.
This is an old post but I suspect that more people will want to know the answer to this question so I’ll share my experience. I stopped taking Topamax just short of 5 years ago after being on it for about 4 years. The cognitive symptoms persist to this day. I struggle to find words to have a fluent conversation, my mind wanders so I can’t concentrate enough to finish a sentence or listen to somebody else’s. As a result I’ve developed significant anxiety around social interaction and become extremely antisocial. I can no longer stand up in front of people to deliver a speech which is very unfortunate because it was a large part of my job. These symptoms started with Topamax but I stuck it out because it did elevate my mood significantly and I loved the weight loss aspect.
Tingling and other physical symptoms stopped when I discontinued the drug but all cognitive side effects persist even now. This drug has somehow altered my brain and after this long I have no hope of seeing an end to these symptoms. Maintaining the weight loss is dependent on the drug, I very rapidly gained it all back plus some. In many ways I very much regret taking the drug at all.
I was prescribed Topamax but never took it and am glad given damage it has caused people and think it's ridiculous to prescribe for weight loss given that victoza is a great weight loss drug with no cognitive side effects
Thank you to the above posters for sharing your experiences! I too am late to the conversation but it was encouraging to read here in 2019 that I'm not alone in my experience with topamax.
I was prescribed the drug in 2015 for debilitating migraines with accompanied aura.
Initially i took the script home and left it stashed away. It was my first consult with a neurologist to evaluate my symptoms and subsequent diagnostics. It was found that i had numerous lesions, which seemingly served a quick conclusion for my specialist. However, i didn't hasten to start taking them. I don't really know why, at that time i trusted all doctors and medical professionals without question. But something made me baulk. After my follow up where i was still having migraines and no other options From the neuro, i decided to start.
I wish i didn't.
I experienced all the negative side effects in the first month or so. Extreme fatigue, lack of appetite, brain fog, loss of interest in social engagements, diarrhoea, mood swings. It was horrible but i stuck it out eventually becoming zombified. I was terrible company.
I eventually had to get off it as if started uni and honesty couldn't retain anything id learnt. All the studying and note taking and revision couldn't evade the memory deficits caused from topamax. At this point i was getting frustrated with my doctors and losing faith so i worked loosely with an interim GP I was seeing while living away to study in order to come off it.
It was up there with the hardest ordeals I've encountered. I suffered severe and long term insomnia and mental instability. Looking back i can correlate my sudden onset of binge eating and bulimia and subsequent disordered eating behaviours with the same time i was able to stop taking topamax at last.
I developed anxiety and went from a confident, fluent speaker able to stand in front of a full room and direct my staff on their daily duties to a nervous, anxious and unable to deliver a full short speech from nerves and performance anxiety.
I found the cognitive impairment to significantly improve after a few weeks of being off all together however, thoughts gaps continued and still persevere where i find myself sometimes stuck on a Word and can't think for the life of me what i was looking for.
I have my own concerns about the potential damage incurred to my brain was a consequence of taking topamax and whether ill be subject to long term damage or susceptibility to neural degeneration diseases.
Only time will tell i guess but the only thing i regret and wish i could change is ever taking topsmax. And I've since made a lot of dumb and consequential mistakes since then.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Feb 2014 • 2 answers
Updated 20 Feb 2016 • 1 answer
Updated 1 Feb 2017 • 1 answer
Updated 26 Aug 2017 • 1 answer
Updated 18 Feb 2019 • 1 answer